Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie

IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2018: 1.55

Print + Online
See all formats and pricing
More options …
Volume 2009, Issue 635


Connectivity and design of planar global attractors of Sturm type, I: Bipolar orientations and Hamiltonian paths

Bernold Fiedler
  • Institut für Mathematik, Freie Universität Berlin, Arnimallee 2-6, 14195 Berlin, Germany. e-mail:
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Carlos Rocha
Published Online: 2009-07-30 | DOI: https://doi.org/10.1515/CRELLE.2009.076


Based on a Morse-Smale structure we study planar global attractors of the scalar reaction-advection-diffusion equation ut = uxx + ƒ(x, u, ux ) in one space dimension. We assume Neumann boundary conditions on the unit interval, dissipativeness of ƒ, and hyperbolicity of equilibria. We call Sturm attractor because our results strongly rely on nonlinear nodal properties of Sturm type.

The planar Sturm attractor consists of equilibria of Morse index 0, 1, or 2, and their heteroclinic connecting orbits. The unique heteroclinic orbits between adjacent Morse levels define a plane graph which we call the connection graph. Its 1-skeleton consists of the unstable manifolds (separatrices) of the index-1 Morse saddles.

We present two results which completely characterize the connection graphs and their 1-skeletons , in purely graph theoretical terms. Connection graphs are characterized by the existence of pairs of Hamiltonian paths with certain chiral restrictions on face passages. Their 1-skeletons are characterized by the existence of cycle-free orientations with only one maximum and only one minimum. Such orientations are called bipolar in [de Fraysseix, de Mendez, Rosenstiehl, Discr. Appl. Math. 56: 157–179, 1995].

In the present paper we show the equivalence of the two characterizations. Moreover we show that connection graphs of Sturm attractors indeed satisfy the required properties. In [Fiedler and Rocha, J. Diff. Equ. 244: 1255–1286, 2008] we show, conversely, how to design a planar Sturm attractor with prescribed plane connection graph or 1-skeleton of the required properties. In [Fiedler and Rocha, Connectivity and design of planar global attractors of Sturm type, III: Small and Platonic examples, 2008] we describe all planar Sturm attractors with up to 11 equilibria. We also design planar Sturm attractors with prescribed Platonic 1-skeletons.

About the article

Received: 2007-05-03

Revised: 2007-11-30

Published Online: 2009-07-30

Published in Print: 2009-10-01

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2009, Issue 635, Pages 71–96, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/CRELLE.2009.076.

Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Bernold Fiedler and Carlos Rocha
Journal of Dynamics and Differential Equations, 2010, Volume 22, Number 2, Page 121
Anna Karnauhova and Stefan Liebscher
Discrete and Continuous Dynamical Systems, 2017, Volume 37, Number 9, Page 4835
Carlos Rocha and Bernold Fiedler
Discrete and Continuous Dynamical Systems, 2014, Volume 34, Number 12, Page 5099
Matthias Wolfrum, Carlos Rocha, and Bernold Fiedler
Networks and Heterogeneous Media, 2012, Volume 7, Number 4, Page 617

Comments (0)

Please log in or register to comment.
Log in